Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 17, 2018, 9:25 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2018, 9:25 PM HST (07:25 UTC)
- Expired
- Feb 18, 2018, 12:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 80 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 10:20 PM HST | FLASH FLOOD | Waikane, HI | OAHU EMERGENCY MANAGEMENT REPORTED THAT KAMEHAMEHA HIGHWAY WAS CLOSED DUE TO FLOODING NEAR THE WAIKANE STREAM CROSSING. 3 FEET OF WATER WAS REPORTED BY WAIKANE STORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -532 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WGHW50 PHFO 180725
FFWHFO
HIC003-181015-
/O.NEW.PHFO.FF.W.0004.180218T0725Z-180218T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
925 PM HST SAT FEB 17 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1215 AM HST
* At 922 PM HST, radar indicated persistent moderate to heavy rain
continuing along the windward coast of Oahu, extending from Kahuku
to Kailua. The Waikane Stream is rising rapidly and flash flooding
of Kamehameha Highway near the stream crossing is imminent.
* Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Hawaii Kai, Waiahole, Kahaluu and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 1215 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2128 15777
2166 15807 2169 15803 2171 15797
$$
Jacobson2 follow-up statements
163
WGHW70 PHFO 180837
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1037 PM HST SAT FEB 17 2018
HIC003-181015-
/O.CON.PHFO.FF.W.0004.000000T0000Z-180218T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1037 PM HST SAT FEB 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1032 PM HST...radar indicated very heavy rainfall and
thunderstorms continuing across the windward sections of Oahu.
Rainfall rates of 2 to 4 inches per hour have been reported at
multiple locations. Water levels on the Waikane Stream remain very
high, and flash flooding of Kamehameha Highway near the stream
crossing is very likely occurring. Water levels are also rising on
other windward streams, including Punaluu Stream, Kaluanui Stream,
Kahana Stream and Waiahole Stream.
Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Hawaii Kai, Waiahole, Kahaluu and Kahuku.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 1215 AM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2128 15777
2166 15807 2169 15803 2171 15797
$$
Jacobson608
WGHW70 PHFO 180913
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1113 PM HST SAT FEB 17 2018
HIC003-181015-
/O.CON.PHFO.FF.W.0004.000000T0000Z-180218T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1113 PM HST SAT FEB 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1108 PM HST...Oahu emergency management reported that Kamehameha
Highway has been closed at Waikane Stream due to flash flooding.
Waiahole Stream also reports very high water levels, and additional
flash flooding may occur where that stream crosses Kamehameha
Highway shortly. Radar shows areas of moderate to heavy rain
persisting over the Koolaus and along the Oahu windward coast, with
rainfall rates of 1 to 2 inches per hour reported recently at
multiple locations.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 1215 AM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2128 15777
2166 15807 2169 15803 2171 15797
$$
JacobsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 8:47 PM HST, 38 minutes earlier.
Area forecast discussion, Feb 17, 8:47 PM HST, 38 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 847 PM HST Sat Feb 17 2018 .SYNOPSIS... Moist and unstable conditions will spread westward across the entire state overnight and Sunday as a strong upper level trough approaches and a weak surface trough currently near Maui drifts westward. The resulting unstable conditions will bring a threat of heavy, flooding rainfall and thunderstorms through the Monday holiday. A somewhat wet, though more stable, southeasterly flow will likely develop by Tuesday. && .DISCUSSION... Scattered heavy showers and isolated thunderstorms have flared across parts of Maui County and the Big Island along with the adjacent coastal waters early this evening. Recently, showers have also flared up along the Oahu windward coast. Thus far, most of the activity has not persisted very long at any particular location, with cells tending to intensify, peak and die out rather quickly. Recent aircraft data from Kona and Kahului continue to show little or no inversion present, while a recent aircraft out of Lihue still shows a significant although weakening inversion based near 6000 feet. The 00Z Hilo sounding measured PW of 1.26 inches, but recent MIMIC-TPW satellite imagery shows higher PWs of 1.5 to 1.7 inches across the eastern half of the state, with a significantly drier airmass over Oahu and Kauai. The 00Z Lihue sounding was consistent with the more recent aircraft data, with PW of only 0.67 inches and a strong inversion based at 5500 feet. The moist airmass is found along and east of a surface trough located near Maui. Aloft, water vapor imagery depicts a strong upper trough continuing to dig west of the state. Overnight, expect the digging upper trough to continue eroding the lingering inversion over western sections, while the surface trough near Maui continues to drift slowly westward. This will allow the deeper moisture to slowly spread westward as well. The Flash Flood Watch remains posted for the entire state through Monday afternoon. The highest potential for heavy rains and thunderstorms during the night would appear to exist from around western parts of the Big Island through Oahu. We will also continue to monitor for possible strong thunderstorms capable of generating small hail and gusty winds. In addition, a Winter Weather Advisory remains posted for the Big Island summits through Monday. Although little snow has been observed at the summits thus far, there remains the potential for significant snowfall as deeper moisture moves across the area and summit-level temperatures decrease well below freezing during the next 24 to 36 hours. The threat for heavy showers and thunderstorms is expected to continue for Sunday through the Monday holiday. The GFS and ECMWF models both show a sharp and negatively-tilted upper trough, possibly cutting off fully into an upper level low developing near Kauai by Sunday evening, which then slides eastward over the islands on Monday. This will provide significant instability with cold mid-level temperatures resulting in no inversion, which will combine with adequate although not copious moisture to support heavy downpours and thunderstorms. The models are in fairly good agreement in showing a sharpening of the surface trough over the western end of the island chain during this time. While this could shift the focus of heavy showers to a convergence zone to the northeast of the state, there should still be enough moisture to trigger scattered heavy showers and thunderstorms over the islands, especially during the afternoon hours. The mid/upper level trough lifts to the northeast Monday night and Tuesday, allowing the atmosphere to become more stable with a mid level dry slot moving over the islands. This should result in less intense shower activity with the threat for thunderstorms lessening as well. East to southeast winds are expected along with lingering scattered shower activity for the midweek period. Longer range guidance shows yet another deep mid/upper trough digging later in the week, but further to our west. This would maintain moist east/southeast flow over the islands through the rest of next week, with trade winds remaining absent. && .AVIATION... A weak surface trough near Maui will gradually shift west over the next few days. Conditions will remain unstable as an upper level trough starts moves over the state tonight. Pop up isolated thunderstorms should be expected tonight, especially over the central and eastern islands. Areas of heavy rain can bring a reduction in CIGs/VIS. AIRMET SIERRA for mountain obscuration is posted over the Big Island, Maui, Molokai, and Lanai, and the north through east sections of Oahu. This will be tailored as needed. Upper level turbulence may become more of a factor as the upper trough moves over the state and AIRMET TANGO for upper level turbulence may become necessary by early tomorrow morning. Any of the layered cloud areas have the potential for light icing, mainly between 140-FL240. && .MARINE... Unstable atmospheric conditions combined with pockets of enhanced moisture will continue to produce isolated strong thunderstorms and locally heavy downpours through Monday. Expect reduced visibilities, locally gusty winds, increased seas, frequent lightning, and the possibility of small hail in the strongest thunderstorms. If a Special Marine Warning due to strong thunderstorms is issued for your location while boating this weekend, be prepared to return to safe harbor immediately. A surface trough in the vicinity of the islands will maintain moderate southeasterly winds east of the trough, and light to moderate northeasterly winds to the west of the trough. Expect mainly light to moderate east to southeast winds to prevail from Tuesday through the middle of next week. Therefore, no Small Craft Advisory conditions are forecast. Small northwest swells will continue through early next week, with surf remaining well below the High Surf Advisory (HSA) thresholds along north and west facing shores of the islands through Tuesday. However, a longer period west-northwest swell is expected to spread down the island chain late Tuesday, which may cause surf to approach the HSA criteria along some north and west facing shores on Wednesday, especially Kauai and Niihau. This swell will gradually subside Thursday, but another reinforcing west- northwest swell will arrive Thursday night. This swell will gradually fade from Friday into next weekend. The long fetch due to the flow around a surface high over the northeastern Pacific will send a short-period east swell into the islands early next week. This swell will continue to build Monday night, with surf likely reach the HSA threshold of 8 feet along most east facing shores on Tuesday. This east swell will subside slightly Wednesday, but may increase again on Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday afternoon for all islands. Winter Weather Advisory until 6 PM HST Monday for Big Island Summits. && DISCUSSION...Jacobson AVIATION...Eaton MARINE...Houston
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:26 PM HST | Special Marine Warning | HFO | 49 min | |
| Feb 17, 4:33 PM HST | Special Marine Warning | HFO | 42 min | |
| Feb 17, 5:11 PM HST | Special Marine Warning | HFO | 64 min | |
| Feb 17, 6:41 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 17, 6:56 PM HST | Special Marine Warning | HFO | 49 min | |
| Feb 17, 6:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 17, 7:33 PM HST | Special Marine Warning | HFO | 57 min | |
| Feb 17, 8:29 PM HST | Special Marine Warning | HFO | 91 min | |
| Feb 17, 8:52 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 17, 9:53 PM HST | Special Marine Warning | HFO | 52 min | |
| Feb 18, 12:05 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 18, 2:58 AM HST | Flash Flood Warning | HFO | Honolulu | 2 hr |
| Feb 18, 4:01 AM HST | Special Marine Warning | HFO | 59 min | |
| Feb 18, 5:21 AM HST | Special Marine Warning | HFO | 54 min | |
| Feb 18, 9:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Feb 18, 11:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 18, 11:47 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 11:54 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 12:03 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 18, 12:26 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 18, 12:39 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Feb 18, 12:40 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 18, 1:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 1:51 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.